Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

@lisalucier

Hi, @agiusto – welcome to Mayo Clinic Connect. Hard with having weaned off the venlafaxine (Effexor) and experiencing such bad anxiety. Perhaps members here will have some ideas for you of what they have used effectively for anxiety. Has your doctor suggested something to take, now that you are off the venlafaxine (Effexor)?

Jump to this post

For anxiety I find the relaxation audios at excel at life (please Google it because links don't work well from my phone) to help.

I think it's even better after using the audios to train myself to relax. I was one of those people who literally didn't know how to relax. Now when I put on my favorite track, I feel much calmer within minutes. It's something to help along with considering an anti anxiety med, especially for more low level constant anxiety rather than a panic attack.

REPLY
@lisalucier

Hi, @agiusto – welcome to Mayo Clinic Connect. Hard with having weaned off the venlafaxine (Effexor) and experiencing such bad anxiety. Perhaps members here will have some ideas for you of what they have used effectively for anxiety. Has your doctor suggested something to take, now that you are off the venlafaxine (Effexor)?

Jump to this post

Well I’m still weaning and he wants me to add Prozac.Has anyone done that on this forum?

REPLY
@nancy54

Well I’m still weaning and he wants me to add Prozac.Has anyone done that on this forum?

Jump to this post

@nancy54 Look up "Prozac bridge"–some have found this a helpful way to get off Effexor.

REPLY
@nancy54

Well I have been weaning off since November. From one 75 mg pill once a day. Went to a few weeks on 37.5 then 2 weeks on 25 then to 12.5. Then all of a sudden the shit hit the fan. All the discontinuation symptoms at once! So I bumped back to 12.5 morning and evening but still headaches and nausea and emotional stuff. Trying to be kind to myself and take it slowly- let my body tell me how to proceed. But don’t know if adding Prozac is right.

Jump to this post

I also had to slow down the tapering, and now that I’m at about 23mg I’m having very serious memory issues, unable to remember how to get to a medical clinic that I’ve frequented for the past five years, unable to remember names of good friends, and worse. Have any of you experienced such dramatic memory loss while weaning off Effexor?

REPLY

@dedeno– Welcome to Mayo Connect. How long have you been having memory problems? Have you consulted with your doctor? If you are taking any other medications do you know if they are compatible? Things, as you know, can change in a nanosecond. How are you getting by?

REPLY
@merpreb

@dedeno– Welcome to Mayo Connect. How long have you been having memory problems? Have you consulted with your doctor? If you are taking any other medications do you know if they are compatible? Things, as you know, can change in a nanosecond. How are you getting by?

Jump to this post

My memory has been declining slowly for a couple of years (I’m 77), but in the last few days the decline has become frankly dramatic. This new drop has happened so rapidly. I take armodafinil and Xyrem for narcolepsy, but there is no indication that either of those drugs causes memory loss. Thank you for your help, Merry.

REPLY
@merpreb

@dedeno– Welcome to Mayo Connect. How long have you been having memory problems? Have you consulted with your doctor? If you are taking any other medications do you know if they are compatible? Things, as you know, can change in a nanosecond. How are you getting by?

Jump to this post

p.s. My brain is so sluggish I can’t claim even minimal cognitive capacity! To answer your other questions, my doctors are no help whatsoever. I’m getting by by the seat of my pants, avoiding going into assisted living thanks to the location of my tiny studio in the middle of Ojai, CA, where everything I need is a block or two away.

REPLY
@dedeno

p.s. My brain is so sluggish I can’t claim even minimal cognitive capacity! To answer your other questions, my doctors are no help whatsoever. I’m getting by by the seat of my pants, avoiding going into assisted living thanks to the location of my tiny studio in the middle of Ojai, CA, where everything I need is a block or two away.

Jump to this post

@deden- I am so sorry that you are having this problem. Even if your doctors aren't that great it seems to me that something drastic has changed- whether it's your medicine or another health problem you need to get some assistance in knowing what it is. Let me know!

REPLY
@nancy54

Well I have been weaning off since November. From one 75 mg pill once a day. Went to a few weeks on 37.5 then 2 weeks on 25 then to 12.5. Then all of a sudden the shit hit the fan. All the discontinuation symptoms at once! So I bumped back to 12.5 morning and evening but still headaches and nausea and emotional stuff. Trying to be kind to myself and take it slowly- let my body tell me how to proceed. But don’t know if adding Prozac is right.

Jump to this post

@nancy54
Hello there,
I’d suggest you ask your doctor why is it better to add an additional medication especially one that increases suicide by 12 times. If the doctor wants you on this med with a longer half life, that’s understandable so why not switch instead of adding more to come off of.
Jake

REPLY

@jakedduck1. Often times just switching isn't an option due to bad withdrawal symptoms so another medicine is added to cut down on the symptoms if it's necessary to wean.
A long time ago I was put on Valium, as many women were back then. After 13 years I tried to stop it but it's horrible to wean off of. So my Dr gave me Librium to help. After a month I was off both. I am so thankful that he had the insight to do this.
Every possible side effect that has shown up from taking a drug is listed on the information that is perscribed. It doesn't necessarily mean that everyone will get them. If that were true than none of us would take anything. Lol
Side effects are the necessary bane of trying to feel good. We all have to weigh the benefits against other options. Sometimes there aren't good options, only different ones.

REPLY
@texasduchess

@nancy54 Look up "Prozac bridge"–some have found this a helpful way to get off Effexor.

Jump to this post

Thank you!!

REPLY
@grandmar

@maryathome
Good Morning!
One of the reasons we wean so slowly is to try to have as few side affects as possible.
It is just my OPINION that you need to read your own body.
Doctors can give you suggestions based on the history of others and what works.
If you are having such horrible withdrawal, I SUGGEST either upping it back to where you were fine (although you may NOT get the same impact) and staying on that dosage for longer, or staying on the dosage you are on now for longer.
Remember, the doctor gave you guidelines. Read your body and do what works best.

I am also weaning very slowly, 1/4 of a tablet taken away every other day for 3 weeks and then every day for 3 weeks. However, if I start to get any withdrawal symptoms that are bothersome, I will stay on the dosage or add to the dosage for as long as necessary. I do not care if it takes me a year or more. I take 150 mg in the am and 150 mg in the pm. Not looking to come off all together but looking to come down substantially.

Please remember that I am NOT in the medical field. I am basing answers on my own experiences.

Feel good!
Ronnie (GRANDMAr)

Jump to this post

Hi. I just joined and don't know where to ask, so I'm jumping in right here.
Four months ago, doc put me on Effexor. Started with 75 mg for 10 days, then upped it to 150 mg per day. I've been on 150 mg for 3 months. Side effects are not tolerable (shakiness, et al), so 10 days ago I decided to taper off. For 10 days now I've only taken 75 mg per day. When can I stop it completely? Doc doesn't know. Pharmacist suggested taking it every other day. But for how long? My headaches are back, brain fog, night sweats, weird dreams, nausea. Reading comments here, my symptoms can be caused by the medicine, but also caused by withdrawal from it. I'm totally confused and want off of the effexor. I've also been on alprazolam since 2005 for anxiety. Now because of the "opioid crisis", my doc says the DEA requires a plan of care to get me off the xanax and office visits every 3 months. Doc has told me all along to come in every 6 months for refills. The nurse is the one who has to do the paperwork for the DEA and she refused to refill my meds. I cannot cold turkey the xanax, and when I told her it would be on them if something happened to me, she called in a 1 month refill and discharged me as a patient. This doc is the same doc who started me on the xanax, and I do not abuse it. But I digress… my question is regarding the effexor. Since I've only been taking it for 3 months, and I have already decreased by half for the past 10 days, when can I stop from here? Thank you. Hope this makes sense.
Back story: my husband died recently after being on hospice. I was his caregiver. Also, my daughter and I both have Crohn's disease. She is in a flare. I'm her caregiver.
No, I don't eat well.
No, I do not exercise.
I've lost 25+ pounds since June.
I stay in bed all day because I can't sleep at night.
My head ALWAYS hurts.
I'm NOT suicidal.
Thank you!

REPLY
Please sign in or register to post a reply.